South Dakota, 2018

Flooding in South Dakota, September 20 to 26, 2018

September 20 to 26, 2018 · NWS FSD · 4 events in 3 counties and zones

Precipitable water was near record levels across the immediate region for this time, with a strong low-level jet interacting with a nearly stationary west to east boundary as several weak disturbances progressed northeast across the area. Three to seven inches of rain fell through the Vermillion River basin on September 18-20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Precipitable water was near record levels across the immediate region for this time, with a strong low-level jet interacting with a nearly stationary west to east boundary as several weak disturbances progressed northeast across the area. Three to seven inches of rain fell through the Vermillion River basin on September 18-20. A fairly rapid rise into minor to moderate flooding occurred as a result of several periods of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 20, 5:01 PM CST, 59 minutes earlier.

Area forecast discussion, Sep 20, 5:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
601 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 304 PM CDT Thu Sep 20 2018

The weather pattern continues unsettled and challenging. The threat
of  excessive rainfall has started to diminish across the CWA.
However, after a prolonged period of heavy rainfall and excessive
runoff, flooding of creeks and streams will continue over the next
days. Moderate to major flooding is expected for most rivers across
the CWA. Refer to water.weather/gov for additional information
regarding river flooding.

Attention now turns to showers and thunderstorms quickly developing
along the cold front across southeast SD. The 19Z satellite imagery
shows some clearing across northwest Iowa, allowing temperatures to
reach the upper 80s. Diurnal heating, along with a deepening surface
low pressure moving northeastward from central Nebraska, will
provide a focus for severe thunderstorms mainly from far
southeastern SD into MN. Strong Div/lifting mechanism already in the
environment, afternoon MUCAPEs in the 1500-2500 J/kg and strong 0-
6km bulk shear of 45-55 kts will maintain and even intensify any
convection over the next few hours. Soundings suggest an
unidirectional vertical wind shear this afternoon. The main concern
is the transition to multicellular thunderstorms increasing the
potential for mesovortices and the development of new cells as the
warm front moves northward, creating surface-based thunderstorms
along the boundary. Given a strong effective shear and 0- 3 km
shear over 30 knots and low LCL, damaging winds up to 70 mph and
landspout/tornadoes will be the main risks, with isolated hail
possible during the first stage of the storms. The severe weather
threat will be along and east of a line from Ponca, NE to Rock
Valley, IA to Marshall, SD by mid-late afternoon. Nevertheless,
areas along and east of Highway 71 in MN and IA, could see the
greatest threat for possible landspouts. The severe weather threat
will be ending by 02Z Friday.

Pressure gradient remains strong tonight into Friday morning, with
breezy wind speeds of 15-25 mph. Skies will continue to clear from
west to east, while northeast flows settles in. Cannot rule out some
spotty showers north of I-90 by daybreak, as the upper jet exits the
area. A cool night is on tap with lows from the mid 40s to lower
50s.

.LONG TERM...(Friday night through Thursday)
Issued at 304 PM CDT Thu Sep 20 2018

After a long wet period, a lull in precipitation is expected for the
first period of the extended, followed by cooler temperatures.

Behind the front, cooler and drier air moves across the region as a
surface high pressure builds in from the northeast. The main impact
will be cooler than normal temperatures given northwesterly flow. In
fact, Friday is shaping up to be the coolest day since last May with
highs only reaching the mid 50s and lower 60s.

As the surface high slides eastward, southerly flow and warmer air
return on Saturday and continue through Monday. Temperatures will
still remain cooler than average over the weekend, but warmer and
more comfortable than Friday with daytime highs from the upper 60s
and 70s.

A taste of fall is expected for next week with cooler than normal
temperatures prevailing for most of the week. Highs are expected to
reach the 60s and 70s. In terms of precipitation, the next chance
will be on Monday as a cold front moves through. A strong low
pressure system will be moving across the Northern
Rockies/International Border by the end of the period, bringing
another chance for showers and storms by Wed-Fri.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 555 PM CDT Thu Sep 20 2018

With the passage of a frontal boundary, northwesterly winds will
gust 20 to 25 kts tonight into Friday. MVFR stratus will wrap in
behind the front, covering much of the area, though KSUX may
remain just to the south of the lowest clouds. Skies will begin to
clear by late morning on Friday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Sep 20, 4:14 AM CST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Thu Sep 20 2018

IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-211015-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

As a cold front moves through, severe weather is a threat in the
mid to late afternoon hours. The primary threats are hail up to
the size of ping pong balls, 70 mph winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 3 pm and 6 pm.

IAZ001-MNZ071-072-080-097-098-NEZ013-014-SDZ040-056-062-067-070-
071-211015-
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Lincoln SD-Clay SD-Union-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall with embedded thunderstorms will occur today. In the
early to mid afternoon hours, an isolated storm may be marginally
severe, but most activity will be below severe limits. What is
more of a danger is locally heavy rainfall, especially this
morning. Be aware that some county and township roads have flooded
especially south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but flooding or rainfall
reports are welcome.

SDZ038-039-050-052>055-057>061-063>066-068-069-211015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall with embedded thunderstorms will occur today. Severe
weather is not expected, but locally heavy rainfall can occur with
an additional one to one and a half inches of rain possible in
some locations through the day. Be aware that flash flooding may
occur over county and township roads this morning, especially
south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however rainfall or flooding
reports are welcome.

In the hours before

Local storm report, Sep 20, 4:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     3 E GILLETT GROVE       43.02N 94.98W
09/20/2018  E60 MPH          CLAY               IA   PUBLIC

            SOME TREE LIMBS DOWN.

&&
Local storm report, Sep 20, 4:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     MILFORD                 43.33N 95.15W
09/20/2018                   DICKINSON          IA   EMERGENCY MNGR

            LARGE TREE DOWN BLOCKING SOUTHBOUND LANE OF
            HIGHWAY 71.

&&

JC
Local storm report, Sep 20, 4:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     1 E MILFORD             43.33N 95.13W
09/20/2018                   DICKINSON          IA   TRAINED SPOTTER

            8 TO 10 INCH LIMBS DOWN.

&&

JC
Local storm report, Sep 20, 5:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     WEBB                    42.95N 95.01W
09/20/2018                   CLAY               IA   PUBLIC

            LARGE TREE DOWN, REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Sep 20, 5:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     TERRIL                  43.31N 94.97W
09/20/2018                   DICKINSON          IA   EMERGENCY MNGR

            ROOF BLOWN OFF VFW. LARGE TREE BROKE IN
            HALF. REPORTED VIA SOCIAL MEDIA.

&&

JM
Local storm report, Sep 20, 5:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     IDA GROVE               42.34N 95.47W
09/20/2018                   IDA                IA   PUBLIC

            SEVERAL LARGE TREES DOWN AROUND TOWN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Turner

When
September 20, 6:00 PM CST to September 25, 8:00 AM CST
Where
Turner County, 1.51 mi E of Parker to 3.66 mi WSW of Centerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.400, -97.100

Periodic heavy rainfall from September 18 to September 20 resulted in a widespread accumulation from 3 to 7 inches. Moderate flooding occurred, with U.S. Highway 18 west of Davis inundated for a few days along with significant amounts of crop and pasture land, as the Vermillion River near Davis (gage site DVSS2) crested 3.1 feet above flood stage on September 22. The river dropped below flood stage on September 25.

Flood, Lincoln

When
September 20, 6:00 PM CST to September 25, 8:00 AM CST
Where
Lincoln County, 7.06 mi SW of Lennox Skie Arpt to 8.82 mi SSW of Lennox Skie Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.224, -96.924

Periodic heavy rainfall from September 18 to September 20 resulted in a widespread accumulation from 3 to 7 inches. Moderate flooding occurred, with U.S. Highway 18 west of Davis inundated for a few days along with significant amounts of crop and pasture land, as the Vermillion River near Davis (gage site DVSS2) crested 3.1 feet above flood stage on September 22. The river dropped below flood stage on September 25.

Flood, Turner

When
September 22, 6:00 PM CST to September 26, 5:00 PM CST
Where
Turner County, 3.33 mi WSW of Centerville to 2.05 mi SW of Centerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.100, -97.030

Periodic heavy rainfall from September 18 to September 20 resulted in a widespread accumulation from 3 to 7 inches. Moderate flooding occurred with State Highway 19 and numerous county roads flooded south of Centerville, as well as almost 25 thousand acres of agricultural land inundated between Davis and Vermillion. The Vermillion River near Wakonda (gage site WKAS2) crested 3.0 feet above flood stage on September 24, and dropped below flood stage on September 26.

Flood, Clay

When
September 22, 6:00 PM CST to September 26, 5:00 PM CST
Where
Clay County, 5.59 mi NE of Wakonda to 8.36 mi ESE of Wakonda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.084, -97.031

Periodic heavy rainfall from September 18 to September 20 resulted in a widespread accumulation from 3 to 7 inches. Moderate flooding occurred with State Highway 19 and numerous county roads flooded south of Centerville, as well as almost 25 thousand acres of agricultural land inundated between Davis and Vermillion. The Vermillion River near Wakonda (gage site WKAS2) crested 3.0 feet above flood stage on September 24, and dropped below flood stage on September 26.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782383, 782385, 782391, 782394.